This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
There are several ways. The first is filling too "numb" or disconnected or too tired and slow moving. ON the other hand, some people react to the stimulant part and become too "hyper', nervous, mind racing.
One thing I ask new patients to do is to write out a medication history, listing all the meds they have taken according to when they were taken, what point in time (or best guess) and what how the medication reacted or interacted with the patient.
The interesting aspect of these medication histories is that they show me that many patients are over-medicated from day one.
It also highlights the importance of specialization. If you are depressed or anxious, you really need to see a doctor (psychiatrist) who specializes in the treatment and psychopharmacology of anxiety and depression. This is even more important when you consider the built-in orthodoxy of medical education. Most doctors are taught and therefore content to prescribe according to the guidelines given by the FDA and the drug companies.
For instance; if the drug guideline says that it is okay to start a patient on 75 mg. of Wellbutrin, most doctors will do just that. However, most anxious patients will respond poorly to that dose, in short, that dose is over-medicating immediately because Bupropion has definitive stimulant properties. A good starting dose would be 25 mg. and then slowly - slowly raising the dose.
In my experience most anxious and some depressed patients will respond positively before they get to the optimal dose as indicated by the FDA and drug companies. In fact, a good many patients never need to go to the full therapuetic dose, thus, saving them money and some grief - some patients need to take more than the maximum recommended dose but they are the rare exception and not the rule.
If your doctor put you on Zoloft of Lexapro, what dose were you started on and how quickly was that dose elevated?
These are some of the things that make patients stop taking meds in the first place. Too much too soon can make many patients feel much worse. Always best to start out with the lowest possible dose and work upwards (if necessary), that way your body can make some adjustments to being on the medications, and side-effects that might be troublesome can be spotted before they become problems.
You bring up some great points. I agree with a lot you said. I have been on meds before where I think the doctor had started me out at too high of a dose or kept raising me and it just made me feel worse. Right now, I'm seeing a Pyschiatrist that I really like and he has me on Lexapro. He started me out at 5mg for 10 days then raised me to 10mg. I've been on 10mg now for about 8 days and even though there were a few rough days of getting use to the med it wasnt nothing like I felt when I started paxil or Zoloft.
In my opinion, I feel that physicians are over medicating people. I like the response, so I understand a little. However, it is really sad that we as people look to them for help, they are the angel we go to when we need help. To know that many are "quick to medicate" is scary. We are unsure of the long term effects of this. It is scary for the children, like mine, that he can not behave in school and they give him Seraqual (treated for bi-polat and schizophrenia) and to me, he is just a child with a temper, and needs discipline. However, the physicians are always giving him different meds. He has been on over 15 different medications (that were suppose to change the chemicals in his brain) and he is only 8 years old. And people wonder what is wrong with our society today. My child and other children like hom are our future....
I agree with desperate mother. These meds are overprescribed and not as safe as we, as a society think. I believe very few people actually need these meds and are very harmful to the normal brain activity. You just might not find out for 6 months or a Year or 3 years. It seems to me that present day lifestyles are extremely unhealthy and therefore we are prone to experience depression and anxiety. It is our bodys' way of telling us we are not living healthy. Before taking meds, please make sure you are living a healthy lifestyle. Then decide if you "need" a medical experiment on your own brain. Even though benzodiazepines are addictive, I find the pro to con ratio much more appealing than using anti-depressants. Good Luck!
I so agree with desperate mom and abc above- i think if people exercised more, got more sunlight, ate better...there would be less need to take all these anti depressants...it's almost as if the docs love to hand them out!~
Of course-the above things can be easier said than done at times, and these drugs can be helpful to people that need them..but I agree...I think they are way overprescribed~
MY ADOPTED SON IS 9 AND WAS 73LBS. WHEN I GOT HIM HE WAS ON ADDERAL XR 60MG, FOCALIAN 40MG, TENEX 6MG, ZOLOFT 50MG, SERAQUIL 600MG. HE WAS DIAGNOSED WITH ADHD. THIS CHILD WAS SO GONE WITH THE WORLD, DISFUNCTIONAL, DISOBIENDNT, SUFFERED INSOMNIA, STILL HYPERACTIVE, INPULSIVE, AGITATED, ANGERY,VIOLENT, PLUS SEVERAL OTHER THINGS. THIS JUST DOES NOT SOUND RIGHT. DOES ANYONE ELSE HAD THIS PROBLEM WITH SUCH HIGH DOSAGES OF MEDICINE AND STILL THE BEHAVIORS EVEN GOT WORSE?
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST